Missouri, 2006

Wildfire in Missouri, February 14, 2006

February 14, 2006 · NWS SGF · 2 events in 2 counties and zones

The combination of dried vegetation from drought conditions along with high wind speeds and low relative humidity values led to conditions that were conducive to wildland fires. One wildland fire burned approximately 600 acres across southern Morgan County, or nine miles southwest of Gravois Mills.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

The combination of dried vegetation from drought conditions along with high wind speeds and low relative humidity values led to conditions that were conducive to wildland fires. One wildland fire burned approximately 600 acres across southern Morgan County, or nine miles southwest of Gravois Mills. Two abandoned mobile homes and two barns were burned from the blaze. Another wildland fire burned an estimated 600 acres over rural sections of east central Vernon County, or six miles east of Nevada. The fire mainly burned prairie grass while no damage to structures occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 14, 5:35 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Feb 14, 5:35 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 AM CST TUE FEB 14 2006

...UPDATED AVIATION AND FIRE WX DISCUSSIONS...

.DISCUSSION...

MAIN FORECAST CONCERNS ARE TEMPERATURES FOR THURSDAY.

OVERNIGHT TEMPERATURES HAVE REMAINED IN THE LOWER 40S DESPITE CLEAR
SKIES THANKS TO THE SURFACE PRESSURE GRADIENT FROM THE HIGH OVER THE
SOUTHEAST AND THE FRONT ACROSS THE CENTRAL STATES. WINDS WERE
HELPING TO KEEP THE TEMPERATURES UP DESPITE THE VERY DRY AIRMASS IN
PLACE.

SURFACE PRESSURE GRADIENT WILL REMAIN TIGHT TODAY BETWEEN THE
SOUTHEAST U.S. HIGH AND FRONT EXTENDING FROM THE GREAT LAKES TO THE
SOUTHERN HIGH PLAINS. STRONG SOUTHERLY WINDS AND ASSOCIATED WAA WILL
CONTINUE THROUGH THE DAY AND INTO THIS EVENING. A SURFACE WILL LOW
DEVELOP ON THE WESTERN TAIL END OF THE FRONT EARLY WEDNESDAY AND
REINFORCE THE GRADIENT AS IT SHIFTS TO THE EAST LATE WEDNESDAY INTO
THURSDAY.

THE GFS/NAM/ECMWF/UKMET ARE ALL IN RATHER GOOD AGREEMENT WITH THE
POSITION OF THE FRONT...THOUGH THE GFS IS THE SLOWEST OF THE MODELS.
IN GENERAL WENT WITH A BLEND OF ALL FOR POSITION. REGARDLESS...A
TIGHT TEMPERATURE GRADIENT WILL ENSUE AS THE FRONT LAYS OUT ACROSS
EAST CENTRAL MISSOURI AND NORTHEAST NORTH OF SAINT LOUIS. THIS
LAYOUT WILL PLACE MOST OF SOUTHERN MISSOURI IN THE WARM SECTOR FOR
THREE DAYS IN A ROW WITH AN OPEN...ALBEIT RATHER DRY...GULF
PROVIDING SOME MOISTURE. SOUTHWEST 850MB WINDS OF 50-60KTS ALONG
WITH STRONG SURFACE WAA WILL WILL BRING UPPER 40 TO NEAR 50
DEWPOINTS AND TEMPERATURES IN THE MID TO UPPER 50S INTO THE REGION.
THE GRADIENT AND WAA WILL CONTINUE THOUGHT THE NIGHT HOURS WEDNESDAY
INTO THURSDAY ALLOWING TEMPERATURES TO REMAIN IN THE UPPER 40S TO
AROUND 50 SOUTH OF THE FRONT. GUIDANCE WANTED TO WARM OVERNIGHT
TEMPERATURES ON WED/THURS INTO THE 50S FOR LOWS BUT COULD NOT SEE
RAISING LOWS 15 DEGREES JUST YET. WITH THAT SAID DID RAISE TEMPS
SOUTH OF THE FRONT 5 TO 9 DEGREES AS A START...THOUGH IF THE MODELS
PAN OUT THIS MAY NOT BE ENOUGH. TOUGH TO GET 50S FOR LOWS IN MID
FEBRUARY.

COLD FRONT FINALLY PUSHES THROUGH THE REGION LATE FRIDAY NIGHT
BRINGING A RETURN TO COLD WEATHER WITH TEMPERATURES FALLING INTO THE
30S DURING THE DAY AND THE TEENS OVERNIGHT THROUGH THE WEEKEND.
850MB TEMPERATURES OF -6 TO -10 THROUGH SUNDAY WILL KEEP THE COLD
AIR IN PLACE WITH A CHANCE OF SNOW FRIDAY AND SATURDAY AS THE
AFOREMENTIONED COLD FRONT HEADS SOUTH AND IS REPLACES BY SURFACE
HIGH PRESSURE.

HATCH

&&

.FIRE WEATHER...

WILL BE UPGRADING THE FIRE WX WATCH TO A RED FLAG WARNING FOR TODAY.
VERY DRY AIRMASS REMAINS IN PLACE ACROSS THE REGION WITH SOME
EVIDENCE OF MOISTURE BEGINNING TO RETURN NORTHWARD ACROSS THE RED
RIVER...BUT EVEN THERE DEWPOINTS ARE ONLY RISING INTO THE 20S. FULL
SUNSHINE AND GUSTY WINDS WILL PROMOTE GOOD MIXING TODAY WHICH WILL
INCREASE THE LIKELIHOOD OF SHALLOW SURFACE MOISTURE MIXING OUT MORE
THIS AFTERNOON. TO THE NORTHWEST OF THE OZARK PLATEAU WINDS SHOULD
EASILY REACH RED FLAG WARNING CRITERIA...HOWEVER THE TERRAIN MAY
KEEP WINDS A HAIR BELOW WARNING CRITERIA OVER THE EASTERN PORTIONS
OF THE RED FLAG WARNING...HOWEVER GIVEN RELATIVE HUMIDITIES
NEAR/BELOW 20 PERCENT...UNSEASONABLY WARM TEMPERATURES...AND ONGOING
DROUGHT DECIDED NOT TO SPLIT HAIRS AND WILL UPGRADE ENTIRE WATCH TO
WARNING.

IZZI

&&

.AVIATION...

FOR THE 1200 UTC TAFS...CLEAR SKIES WITH VFR CONDITIONS WILL PREVAIL
FOR MUCH OF THIS TAF CYCLE. CONTINUED LLWS IN THE SGF TAF FOR EARLY
THIS MORNING AS 1105 UTC ACARS SOUNDING OUT OF SGF HAD 40KT WINDS
1000 FT AGL AND VEERED ABOUT 50 DEGREES FROM SFC WINDS. NEODESHA
PROFILER INDICATES THAT WINDS ARE ABOUT AS STRONG FURTHER
WEST...HOWEVER WITH STRONGER SURFACE WINDS/BETTER MIXING TAKING
PLACE AT JLN HAVE OPTED TO KEEP LLWS OUT. WINDS WILL BECOME GUSTY BY
MID/LATE MORNING AS SOME OF THIS LINGERING MOMENTUM FROM THE LLJ IS
TRANSFERED TO THE SURFACE. GUSTINESS OF THE WINDS SHOULD SUBSIDE BY
LATE AFTERNOON WITH WINDS DIMINISHING GRADUALLY TONIGHT. FORECAST
SOUNDINGS STRONGLY SUGGEST STRATUS DEVELOPING IN THE SGF AND
POSSIBLY AS FAR WEST AS THE JLN TERMINAL BEFORE 12Z WED...HOWEVER
GIVEN THE MODELS POOR HANDLING OF THE LOW LEVEL MOISTURE ONLY
INTRODUCED A SCT DECK BLO 1000FT AGL AT SGF.

IZZI

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...RED FLAG WARNING UNTIL 7 PM NORTHWEST OF A CASSVILLE TO OSAGE
     BEACH LINE.
KS...RED FLAG WARNING UNTIL 7 PM.

WFO SGF
Hazardous weather outlook, Feb 14, 6:00 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CST TUE FEB 14 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141900-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
600 AM CST TUE FEB 14 2006

 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
 OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  GUSTY WINDS AND DRY CONDITIONS WILL RESULT IN A HEIGHTENED FIRE
  DANGER THIS AFTERNOON...ESPECIALLY NORTHWEST OF AN OSAGE BEACH TO
  CASSVILLE LINE WHERE WINDS WILL BE THE STRONGEST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

IZZI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Vernon

When
February 14, 10:45 AM CST to 3:00 PM CST
Where
Vernon forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Wildfire, Morgan

When
February 14, 11:00 AM CST to 4:00 PM CST
Where
Morgan forecast zone
Property damage
$40,000
Reported by
LAW ENFORCEMENT
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, February 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490704, 5490703.